North Carolina, 2015

Damaging Winds and Lightning Strike in North Carolina, July 21, 2015

July 21, 2015 · NWS MHX · 15 events in 6 counties and zones

Scattered thunderstorms crossed eastern North Carolina ahead of an approaching cold front during the evening of July 21st 2015. A few of the storms became severe producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms crossed eastern North Carolina ahead of an approaching cold front during the evening of July 21st 2015. A few of the storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 21, 6:14 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 21, 6:14 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
714 PM EDT TUE JUL 21 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH FROM THE NORTHWEST EARLY WEDNESDAY
MORNING. LOW PRESSURE WILL PASS BY JUST TO THE SOUTH THURSDAY.
HIGH PRESSURE IN THE OHIO VALLEY FRIDAY WILL MOVE NORTHEAST THIS
WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 710 PM TUE...NO SIG CHANGES TO FCST. SCATTERED SHOWERS AND
THUNDERSTORMS OF AN APPROACHING COLD FRONT WILL CONT ACRS THE
FORECAST AREA INTO LATE THIS EVENING BEFORE TAPERING OFF AND
ENDING FROM THE NORTHWEST. FRONT WILL MOVE OFF THE SOUTH COAST IN
THE PREDAWN HOURS TUESDAY. LOWS THROUGHOUT IN THE MID TO UPPER
70S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH 6 PM WEDNESDAY/...
AS OF 330 PM TUE...FRONT WILL CONTINUE MOVING SOUTH DURING THE
DAY. FORECAST SOUNDINGS SHOW DRIER AIR MOVING IN BEHIND THE
BOUNDARY SO HAVE REMOVED MENTION OF PRECIP. TEMPS ONLY SLIGHTLY
COOLER WITH HIGHS IN THE UPPER 80S TO LOWER 90S EXCEPT MID 80S
OUTER BANKS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AS OF 330 PM TUE...SHORT WAVE ENERGY INDUCES LOW PRESSURE
DEVELOPMENT ON A STALLED SFC FRONT OVER THE CAROLINAS WED NIGHT.
COMBINATION OF DPVA, LOW LEVEL CONVERGENCE AND MOIST INFLOW WILL
BRING ABOUT A WIDESPREAD COVERAGE OF SHOWERS, AND THUNDERSTORM
CHANCES BEGINNING LATER WED NIGHT AND THROUGHOUT MUCH OF THURSDAY.
MODEL RAINFALL PROJECTIONS SUGGEST BETWEEN 0.5 AND 1 INCH OF RAIN
THRU THURSDAY BUT THUNDERSTORMS WILL LIKELY PRODUCE HEAVY DOWNPOURS
(WITH PRECIP WATER RISING WELL ABOVE 2 INCHES) AND LOCALLY HIGHER
AMOUNTS ARE PROBABLE. THERE WILL ALSO BE SUFFICIENT SHEAR TO SUPPORT
ROTATING STORMS THURSDAY, BUT OVERALL INSTABILITY WILL BE LIMITED
GIVEN EXPECTED CLOUD COVER AND WIDESPREAD PRECIP. HIGHS THURSDAY
SHUD BE HELD IN THE 80S.

PRECIP CHANCES WILL BE DECREASING FROM WEST TO EAST LATE THURSDAY
EVENING AS THE SFC LOW AND MID LEVEL DRYING MOVES OFFSHORE AROUND
MIDNIGHT, HOWEVER SOME LINGERING SHOWERS ALONG COASTAL AREAS THRU
EARLY FRIDAY MORNING POSSIBLE UNTIL LOW LEVEL DRYING CAN OCCUR.
LOWER TEMPS/SFC DEW POINTS WILL BEGIN TO FILTER INTO NW AREAS LATE
BUT REMAINING MUGGY OVER SOUTHERN AND COASTAL AREAS WITH LOWS IN THE
LOW TO MID 70S.

WITH A LOW AMPLITUDE MID LEVEL TROF OVER THE EAST AND SFC HIGH AT
THE SFC, A RETURN TO SEASONAL TEMPERATURES AND HUMIDITY LEVELS ARE
EXPECTED FRIDAY AND CONTINUING THRU AT LEAST THE UPCOMING WEEKEND.
SLIGHT CHANCE POPS FOR WILL BE MAINTAINED FOR THE WEEKEND AND INTO
MONDAY FOR THE NORMAL SEABREEZE ACTIVITY THAT MAY DEVELOP DURING THE
AFTERNOON DIURNAL HEAT CYCLE.

BY TUESDAY, OVERALL PRECIP CHANCES ARE EXPECTED TO INCREASE AGAIN AS
SHORT WAVE SHARPENS THE EASTERN TROF. WILL PUSH POPS INTO LOW CHANCE
AREAWIDE.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH 12Z WED/...
AS OF 710 PM TUE...ISOLD TO SCATTERED THUNDERSTORMS WILL AFFECT
THE TERMINALS THROUGH THE MID-EVENING AHEAD OF THE APPROACHING
COLD FRONT. EXPECT WEST TO SOUTHWEST WINDS 5-10 KNOTS OUTSIDE OF
TSRA THIS EVE. WINDS WILL VEER TO NORTH IN THE PREDAWN HOURS
WEDNESDAY AS THE FRONT MOVES THROUGH. FORECAST SOUNDINGS INDICATE
ENOUGH DRY AIR ACCOMPANYING THE FRONTAL PASSAGE SO WILL NOT
INCLUDE FOG IN THE FORECAST. LIGHT NORTH WINDS AROUND 5 KNOTS
WEDNESDAY.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/
AS OF 330 PM TUE...INTERVALS OF SUB VFR CONDITIONS ASSOCIATED
WITH NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL BE LIKELY
LATER WED NIGHT AND INTO THURSDAY AS LOW PRESSURE MOVES ALONG A
STALLED FRONTAL BOUNDARY JUST SOUTH OF THE AREA. THE SURFACE LOW
MOVES OFF THE COAST THU EVENING WITH CONDITIONS GRADUALLY
IMPROVING AS LOW LEVEL DRIER AIR FILTERS IN FROM THE NW. OUTSIDE
ANY LATE NIGHT FOG AND/OR STRATUS, PREDOMINATE VFR EXPECTED FRIDAY
AND THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS INTO THE AREA.

&&

.MARINE...
SHORT TERM /TONIGHT & WED/
AS OF 710 PM TUE...WILL EXPAND 7 FT SEAS FOR CNTRL COASTAL WATERS
WITH DIAMOND BUOY REPORTING 7 FT SEAS CURRENTLY...NO SIG CHANGES
ON UPDATE. THE COLD FRONT WILL APPROACH FROM THE NORTHWEST
TONIGHT...PASSING OFF THE SOUTH COAST IN THE PREDAWN HOURS
WEDNESDAY. SOUTHWEST FLOW THROUGH THIS EVENING WILL VEER TO WEST
LATE TONIGHT THEN NORTHERLY WEDNESDAY. SMALL CRAFT ADVISORY FOR
SEAS REMAINS IN EFFECT SOUTH OF OREGON INLET INTO EARLY WEDNESDAY.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/
AS OF 330 PM TUE...LOW PRESSURE WILL DEVELOP ALONG A STALLED
FRONT JUST SOUTH OF THE AREA WED NIGHT AND THURSDAY THEN MOVE OFF
THE COAST THURSDAY NIGHT. LIGHT EAST WINDS BECOME SE AND INCREASE
TO AROUND 15 KTS AHEAD OF THE LOW THEN SHIFT BACK TO THE NE AS THE
LOW PASSES JUST TO THE SOUTH THU NIGHT. MODERATE NE WINDS AROUND
15 KTS WILL CONTINUE INTO FRIDAY BEFORE DIMINISHING AS LOW
PRESSURE MOVES FARTHER OFFSHORE. SEAS MAY BUILD TO 5 FT OVER THE
OUTER WATERS FRIDAY BEFORE SUBSIDING.

WEEKEND BOATING WEATHER FEATURES TRANQUIL CONDITIONS WITH LIGHT E/SE
WINDS AND 2-3 FT SEAS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR AMZ152-154-
     156-158.

&&

SYNOPSIS...HSA
NEAR TERM...JAC/HSA
SHORT TERM...HSA
LONG TERM...BTC
AVIATION...JAC/BTC/HSA
MARINE...JAC/BTC/HSA
Hazardous weather outlook, Jul 21, 7:04 PM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
804 PM EDT TUE JUL 21 2015

NCZ029-044>047-079>081-090>094-230015-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
804 PM EDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-230015-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
804 PM EDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 5:52 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
652 PM EDT TUE JUL 21 2015

NCZ081-212315-
MAINLAND HYDE-
652 PM EDT TUE JUL 21 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAINLAND HYDE
COUNTY...

AT 651 PM EDT...A STRONG THUNDERSTORM WAS OVER SWAN QUARTER FERRY
TERMINAL...OR 39 MILES EAST OF RIVER ROAD...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SWAN QUARTER FERRY TERMINAL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3541 7602 3543 7607 3537 7606 3536 7614
      3533 7615 3534 7622 3539 7625 3531 7627
      3531 7628 3542 7635 3534 7634 3533 7638
      3535 7636 3535 7640 3536 7636 3539 7639
      3551 7634 3547 7600
TIME...MOT...LOC 2251Z 287DEG 27KT 3541 7630

DAG
Special weather statement, Jul 21, 6:22 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
722 PM EDT TUE JUL 21 2015

NCZ029-044-045-080-220015-
PITT-WASHINGTON-BEAUFORT-MARTIN-
722 PM EDT TUE JUL 21 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
WASHINGTON...MARTIN...NORTHWESTERN BEAUFORT AND NORTHERN PITT
COUNTIES...

AT 722 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WINDSOR TO 6 MILES SOUTH OF TARBORO...AND MOVING
EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WASHINGTON...WILLIAMSTON...PLYMOUTH...RIVER ROAD...
BETHEL...ROBERSONVILLE...PITT GREENVILLE AIRPORT...DOWDY FICKLEN
STADIUM...EAST CAROLINA UNIVERSITY...GOOSE CREEK STATE PARK...
CHOCOWINITY...JAMESVILLE...WASHINGTON PARK...GRIMESLAND...SIMPSON...
HAMILTON...OAK CITY...PARMELE AND EVERETTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3601 7721 3593 7719 3594 7705 3586 7703
      3590 7692 3581 7688 3589 7682 3580 7659
      3545 7686 3555 7709 3544 7697 3545 7692
      3543 7688 3535 7694 3569 7764 3583 7741
      3582 7735 3591 7734 3597 7739 3603 7727
TIME...MOT...LOC 2322Z 287DEG 30KT 3603 7696 3581 7759

DAG
Special weather statement, Jul 21, 6:35 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
735 PM EDT TUE JUL 21 2015

NCZ103-104-220000-
OUTER BANKS DARE-OUTER BANKS HYDE-
735 PM EDT TUE JUL 21 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL OUTER BANKS DARE
AND CENTRAL OUTER BANKS HYDE COUNTIES...

AT 733 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTHEAST OF
OCRACOKE FERRY TERMINAL...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE... FRISCO...BUXTON...HATTERAS FERRY
TERMINAL AND CAPE HATTERAS LIGHTHOUSE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3523 7553 3523 7559 3518 7577 3513 7592
      3508 7600 3510 7598 3512 7598 3517 7581
      3519 7578 3520 7574 3521 7571 3523 7568
      3522 7568 3523 7564 3527 7560 3527 7552
      3529 7551
TIME...MOT...LOC 2333Z 287DEG 25KT 3526 7591

DAG
Special weather statement, Jul 21, 7:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
801 PM EDT TUE JUL 21 2015

NCZ029-045-046-080-081-220100-
MAINLAND HYDE-TYRRELL-WASHINGTON-BEAUFORT-MARTIN-
801 PM EDT TUE JUL 21 2015

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...NORTHWESTERN
MAINLAND HYDE...SOUTHEASTERN MARTIN...NORTHERN BEAUFORT AND WEST
CENTRAL TYRRELL COUNTIES...

AT 800 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHEAST OF
WILLIAMSTON...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...ROPER...JAMESVILLE...CRESWELL AND PANTEGO.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3588 7624 3541 7635 3548 7656 3551 7659
      3555 7644 3555 7646 3557 7648 3556 7652
      3554 7668 3548 7660 3549 7662 3561 7708
      3586 7701 3590 7694 3581 7689 3591 7672
TIME...MOT...LOC 0000Z 280DEG 37KT 3576 7698

DAG
Special weather statement, Jul 21, 7:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
819 PM EDT TUE JUL 21 2015

NCZ044-079-220045-
GREENE-PITT-
819 PM EDT TUE JUL 21 2015

...A STRONG THUNDERSTORM WILL AFFECT GREENE AND WEST CENTRAL PITT
COUNTIES...

AT 818 PM EDT...A STRONG THUNDERSTORM WAS NEAR FREMONT...OR 17 MILES
NORTH OF GOLDSBORO...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FARMVILLE...SNOW HILL...FOUNTAIN AND WALSTONBURG.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3557 7782 3572 7758 3537 7763 3541 7781
      3543 7783
TIME...MOT...LOC 0018Z 282DEG 27KT 3563 7799

DAG
Special weather statement, Jul 21, 7:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
844 PM EDT TUE JUL 21 2015

NCZ090-091-220145-
DUPLIN-LENOIR-
844 PM EDT TUE JUL 21 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUPLIN AND SOUTHWESTERN
LENOIR COUNTIES...

AT 843 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES WEST OF MOUNT OLIVE TO NEAR AMMON...AND MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WALLACE...WARSAW...MOUNT OLIVE...ROSE HILL...KENANSVILLE...
HARRELLS...FAISON...MAGNOLIA...GREENEVERS...PINK HILL...CALYPSO AND
TEACHEY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3490 7815 3504 7815 3509 7817 3519 7816
      3518 7808 3519 7802 3517 7797 3517 7793
      3515 7789 3516 7789 3518 7783 3512 7767
      3472 7791 3471 7798 3473 7802 3472 7811
      3471 7813 3474 7820
TIME...MOT...LOC 0043Z 293DEG 23KT 3518 7822 3480 7853

DAG

The radar

The Raleigh/Durham radar (KRAX), 82 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
July 21, 8:00 PM EST
Where
Duplin County, 0.57 mi W of Warsaw
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.000, -78.090

Several trees blown down by strong thunderstorm winds throughout Warsaw.

Thunderstorm Wind, Duplin

When
July 21, 8:10 PM EST
Where
Duplin County, 2.36 mi NNW of Beautancus
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.150, -78.050

Several tress blown down just south of Mount Olive.

Thunderstorm Wind, Duplin

When
July 21, 8:15 PM EST
Where
Duplin County, 1.33 mi WNW of Kenansville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.960, -77.970

Multiple trees blown down throughout Kenansville.

Thunderstorm Wind, Pitt

When
July 21, 8:15 PM EST
Where
Pitt County, 2.82 mi W of Quinerly
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.370, -77.430

Strong winds blew down a tree on Church Street in Grifton.

Thunderstorm Wind, Duplin

When
July 21, 8:20 PM EST
Where
Duplin County, 1.32 mi ESE of Albertson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.110, -77.810

Strong winds blew a tree down on a home along Woodland Church Road near Albertson.

Thunderstorm Wind, Jones

When
July 21, 8:40 PM EST
Where
Jones County, 1.83 mi WNW of Comfort
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.010, -77.530

Several trees blown down by strong winds west of Comfort near the Onslow County line.

Thunderstorm Wind, Onslow

When
July 21, 8:40 PM EST
Where
Onslow County, Ervintown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.900, -77.550

Strong winds blew down a tree along Highway 258 in Richlands. A fence was also damaged.

Thunderstorm Wind, Onslow

When
July 21, 8:44 PM EST
Where
Onslow County, 1.49 mi SSW of Gum Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.850, -77.510

Strong winds blew down trees between Richlands and Jacksonville.

Thunderstorm Wind, Onslow

When
July 21, 8:45 PM EST
Where
Onslow County, 0.89 mi NW of Gum Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.880, -77.510

Strong winds blew down a tree blocking Gum Branch Road southeast of Richlands.

Lightning, Jones

When
July 21, 9:00 PM EST
Where
Jones County, Trenton
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.070, -77.370

Lightning struck and burned and uninhabited mobile home to the ground along Highway 41 just west of Trenton. A nearby van was also damaged.

Thunderstorm Wind, Jones

When
July 21, 9:00 PM EST
Where
Jones County, 0.89 mi NE of Pollocksville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.010, -77.220

Strong winds blew an air conditioning unit out of a window in Pollocksville. Chicken coops were also damaged.

Thunderstorm Wind, Jones

When
July 21, 9:04 PM EST
Where
Jones County, Maysville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.900, -77.230

Strong winds blew down a flag pole and satellite TV dish near Maysville.

Thunderstorm Wind, Craven

When
July 21, 9:15 PM EST
Where
Craven County, 1.32 mi ENE of Bridgeton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.140, -77.000

Strong winds blew down several trees along the intersection of Sandhill Road and Saints Delight Church Road northeast of Bridgeton.

Thunderstorm Wind, Craven

When
July 21, 9:34 PM EST
Where
Craven County, 1.79 mi SW of Cherry Pt Usnr
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.880, -76.920

Havelock News reported strong winds broke a railroad crossing arm on East Main Street in Havelock.

Thunderstorm Wind, Carteret

When
July 21, 10:30 PM EST
Where
Carteret County, 1.33 mi WNW of Atlantic
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
34.890, -76.350

Personal weather station in Atlantic measured a wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 582442, 582445, 582446, 582447, 582448, 582451, 582454, 582457, 582459, 582441, 582462, 582464, 582468, 582470, 582471.